California, 2011Winter Storm in California, February 26, 2011
February 26, 2011 · NWS LOX · 3 events in 3 counties and zones
During the last week of February, another powerful winter storm brought significant rain and snow to Southwestern California. The storm produced remarkable snowfall amounts in the mountains with some resorts receiving 48 inches of new snowfall.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the last week of February, another powerful winter storm brought significant rain and snow to Southwestern California. The storm produced remarkable snowfall amounts in the mountains with some resorts receiving 48 inches of new snowfall. Snow levels with this storm were very low with some snowfall accumulations across the Antelope Valley and even across the foothill areas in the valleys (around 1700 feet). Rainfall totals with this storm generally ranged between 0.50 and 1.50 inches over coastal areas with between 1.50 and 3.50 inches of rainfall across the foothills and mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 26, 10:25 AM PST, 2 hours 5 minutes earlier.
Area forecast discussion, Feb 26, 10:25 AM PST, 2 hours 5 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1025 AM PST SAT FEB 26 2011
.SYNOPSIS...
A LOW PRESSURE CENTER WILL MOVE THROUGH THE AREA TODAY...BRINGING
OCCASIONAL RAIN SHOWERS AND LOW ELEVATION SNOW SHOWERS WITH POSSIBLE
THUNDERSTORMS. VERY COLD NIGHT TONIGHT WITH NEAR RECORD LOW
TEMPERATURES. CLEARING AND WARMING EXPECTED SUNDAY THROUGH TUESDAY.
ANOTHER STORM MAY BRING RAIN FOR THE MIDDLE TO END OF NEXT WEEK.
&&
.SHORT TERM (TODAY-TUE)...SKIES HAVE CLEARED OUT IN MANY AREAS THIS
MORNING BEHIND LAST NIGHT'S COLD FRONT, WHICH DROPPED SNOW LEVELS TO
AROUND 2000 FEET. REALLY COLD AIR ALOFT AND LINGERING MOISTURE TODAY
WILL GENERATE A FAIR AMOUNT OF SHOWER ACTIVITY. DUE TO THE EXTREMELY
COLD AIR MASS, ICE PELLETS OR SMALL HAIL ARE POSSIBLE JUST ABOUT
ANYWHERE TODAY EVEN WITHOUT THUNDERSTORMS. UPDATED THE FORECAST THIS
MORNING TO INDICATE A LITTLE LESS CLOUD COVER AT LOWER ELEVATIONS,
ADD IN THE POSSIBILITY OF ICE PELLETS AND SMALL HAIL, AND INDICATE
SLIGHTLY WARMER HIGHS TODAY. ALSO, THE WINTER WEATHER ADVISORIES FOR
SLO COUNTY, THE CUYAMA VALLEY, AND THE SANTA MONICA MOUNTAINS HAVE
BEEN CANCELED. COULD STILL SEE SOME LOCAL ACCUMULATIONS AROUND AN
INCH IN ABOVE 1500 TO 2000 FEET, BUT IT'S NOT WORTHY OF A WINTER
WEATHER ADVISORY. BETTER ACCUMULATIONS EXPECTED TODAY FOR THE MTNS
AND LEFT UP THE WARNING THERE AS WELL AS THE ADVISORY FOR THE
ANTELOPE VALLEY WHERE A COUPLE INCHES OF ADDITIONAL ACCUMULATION ARE
POSSIBLE, MAINLY IN THE FOOTHILLS.
SATELLITE IMAGERY SHOWS SOME DECENT VERTICAL CLOUD DEVELOPMENT OVER
THE COASTAL WATERS AND THIS WILL LIKELY BE THE AREA THAT HAS THE
BEST CHANCE OF THUNDER TODAY DUE TO THE WARMER SURFACE TEMPS.
12Z NAM INDICATES PRETTY STRONG NORTHERLY FLOW DEVELOPING OVER THE
NORTHERN MTNS TONIGHT INTO SUNDAY MORNING AND THE WINTER STORM
WARNING THERE WILL LIKELY EITHER NEED EXTENDING IF SHOWERS ARE
CONTINUING, OR A WIND ADVISORY WILL BE NEEDED THERE ONCE THE SHOWERS
HAVE TAPERED OFF.
***FROM PREVIOUS DISCUSSION***
OVERNIGHT AFTER THE STORM EXITS THE REGION CLEARER SKIES AND CALM
WINDS WILL COMBINE WITH THE VERY COLD AIR TO ALLOW FOR AREAS OF
FROST TO FORM EVERYWHERE EXCEPT FOR THE IMMEDIATE COAST OF VENTURA
COUNTY AND MOST OF THE L.A. COUNTY COAST. A FROST ADVISORY COVERS
THE COASTS AND VLYS FROM THE SANTA BARBARA SOUTH COAST AND
SOUTHWARD...EXCEPT FOR THE L.A. COUNTY COASTAL AREA. WHILE THE REST
OF SBA COUNTY AND SLO COUNTY WILL HAVE PLENTY OF FROST TONIGHT NO
ADVISORY IS IN PLACE FOR THE AREA SINCE THEY HAVE ALL READY HAD MANY
HARD FREEZES THIS WINTER.
RAINFALL AMOUNTS WILL RANGE FROM A TENTH TO A QUARTER INCH OF RAIN
WITH LOCAL AMOUNTS TO A HALF INCH UNDER THUNDERSTORMS. SINCE THE
RAINFALL WILL BE SO SHOWERY THE RAINFALL AMOUNTS TODAY WILL BE VERY
VARIABLE. THE SBA MTNS COULD RECEIVE 4 TO 8 INCHES OF NEW SNOW AND
ANOTHER FOOT IS POSSIBLE OVER THE LA AND VTA MTNS. THE ANTELOPE VLY
FOOTHILLS COULD SEE TWO INCHES OF SNOW AND THE SANTA MONICA
RANGE...THE SLO INTERIOR VLY AND THE CUYAMA VLY COULD SEE AROUND AN
INCH OF SNOW TODAY. OTHER AREAS ABOVE A 1000 FEET MAY SEE A DUSTING.
SUNDAY WILL BE MOSTLY SUNNY AND COLD BUT STILL WARMER THAN TODAY
WITH MAX TEMPS AROUND 15 DEGREES BELOW NORMAL.
MONDAY AND TUESDAY BOTH LOOK NICE WITH FLAT DRY WESTERLY FLOW
OVERHEAD AND HGTS BETWEEN 565 AND 570 DM MAX TEMPS WILL RISE EACH
DAY BUT BY TUESDAY MAX TEMPS WILL STILL BE 5 TO 8 DEGREES BELOW
NORMAL AND OVERNIGHT LOWS WILL ALSO AVERAGE ABOUT 5 DEGREES BELOW
NORMAL.
.LONG TERM (WED-FRI)...
BOTH AVIATION AND GFS AGREE THAT A SMALL STORM WILL MOVE ACROSS THE
AREA WEDNESDAY WITH THE BEST CHANCE OF RAIN OCCURRING NORTH OF POINT
CONCEPTION. DRY COOLER NW FLOW SETS UP THURSDAY AND FINALLY A RIDGE
APPEARS NEXT FRIDAY AND LASTS INTO THE WEEKEND BRING A WARMING TREND
WITH NORMAL TEMPS EXPECTED BY SATURDAY.
&&
.AVIATION...26/1800Z.
MID/UPPER LEVEL TROUGH OF LOW PRESSURE CENTERED OVER THE CENTRAL
COAST WILL SHIFT SOUTHEAST. A WEAK UPPER LEVEL RIDGE OF HIGH
PRESSURE WILL BUILD OVER THE AREA AFTER 27/12Z. STRONG SOUTHWEST
UPPER LEVEL WINDS WILL BECOME MODERATE NORTHWEST AFTER 27/12Z WHILE
MODERATE MID LEVEL WEST SOUTHWEST WINDS BECOME MODERATE NORTHWEST BY
27/03Z AND THEN NORTH AFTER 27/07Z. STABILITY WILL INCREASE AFTER
27/04Z. ISOLATED TSTMS OFFSHORE WITH TOPS AROUND 20KFT WILL MOVE
SOUTHEAST AROUND 15KT. FREEZING LEVEL RANGED FROM 2.5-3KFT ASL THIS
MORNING AND WILL CHANGE LITTLE IN THE VICINITY OF THE COAST AND
DESCEND TO 1.5KFT ASL INLAND AFTER 27/06Z.
KLAX...THERE IS A CHANCE SURFACE WINDS WILL BECOME 27020G30KT
BETWEEN 26/23-27/05Z. OTHERWISE THERE IS A CHANCE CIGS 030 -SHRA
BETWEEN 26/23-27/03Z.
KBUR...THERE IS A CHANCE CIGS 030 THROUGH 27/02Z.
VIRTUALLY CERTAIN - 95-100%
VERY LIKELY - 80-95%
LIKELY - 60-80%
CHANCE - 30-60%
VERY UNLIKELY - 20% OR LESS
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
FROST ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
&&
PUBLIC...WOFFORD/RORKE
SYNOPSIS...KITTELL
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 26, 11:15 AM PST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1115 AM PST SAT FEB 26 2011
CAZ034>041-044>046-051>054-059-087-088-547-548-271400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1115 AM PST SAT FEB 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
VERY COLD WEATHER WILL BRING MANY HAZARDS TO THE AREA TODAY. HEAVY
SNOW AND STRONG WINDS WILL MAKE TRAVELING INTO OR THROUGH THE
MOUNTAINS VERY HAZARDOUS. LOW ELEVATIONS SNOW POSSIBLY DOWN TO 1500
OR 2000 FEET WILL MAKE FOR HAZARDOUS CONDITIONS BOTH FOR PEOPLE
TRAVELING AND WORKING OUTSIDE. THERE WILL BE A SLIGHT CHANCE OF
THUNDERSTORMS ACROSS THE LAND AND SEA TODAY AND WILL PRODUCE GUSTY
WINDS AND SMALL HAIL. BEACHGOERS WILL FACE HAZARDOUS RIP CURRENTS
TODAY. TEMPERATURES WILL FALL RAPIDLY TONIGHT...WITH MANY AREAS
EXPERIENCING SUB-FREEZING CONDITIONS.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
EARLY MORNING TEMPERATURES WILL DIP BELOW FREEZING ACROSS ALMOST ALL
NON BEACH AREAS SUNDAY MORNING.
* FROST ADVISORY.............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE/RK
Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- February 26, 12:30 PM PST to 10:00 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Public
Heavy snowfall and gusty winds produced dangerous winter storm conditions across the mountains of Los Angeles County. Above 6000 feet, snowfall totals ranged between 24 and 48 inches. Below 6000 feet, snowfall amounts ranged between 6 and 16 inches. Along with the heavy snowfall, southerly winds gusting between 40 and 50 MPH produced very hazardous winter storm conditions.
Winter Storm, Ventura County Mountains
- When
- February 26, 12:30 PM PST to 10:00 PM PST
- Where
- Ventura County Mountains forecast zone
- Reported by
- Public
Heavy snowfall and gusty winds produced dangerous winter storm conditions across the mountains of Ventura County. Above 6000 feet, snowfall totals ranged between 12 and 24 inches. Below 6000 feet, snowfall amounts ranged between 3 and 8 inches. Along with the heavy snowfall, southerly winds gusting between 40 and 50 MPH produced very hazardous winter storm conditions.
Winter Storm, Santa Barbara County Mountains
- When
- February 26, 12:30 PM PST to 10:00 PM PST
- Where
- Santa Barbara County Mountains forecast zone
- Reported by
- Public
Heavy snowfall and gusty winds produced dangerous winter storm conditions across the mountains of Santa Barbara County. Above 5000 feet, snowfall totals ranged between 8 and 16 inches. Below 6000 feet, snowfall amounts ranged between 3 and 8 inches with Ventucopa (at 2900 feet) reporting 4 inches of snowfall. Along with the heavy snowfall, southerly winds gusting between 40 and 50 MPH produced very hazardous winter storm conditions.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Kansas, February 26 to 27, 2011$50,000 · 1 event
- Strong Wind in Arizona, February 26 to 27, 2011$40,000 · 1 event
- Heavy Snow in Arizona, February 26 to 28, 20119 events
- Frost and Freeze in Oregon, February 26, 20115 events
- Frost and Freeze in Oregon, February 26 to 27, 20115 events
- Flooding in Indiana, February 26 to 28, 20114 events
- High Wind in Montana, February 26, 201158 kt wind · 3 events
- Blizzard in Montana, February 26 to 27, 20113 events
- Blizzard and High Wind in Alaska, February 26 to 28, 2011$5,000 · 87 kt wind · 3 events
- High Wind in Colorado, February 26, 201156 kt wind · 3 events
- Winter Storm in Montana, February 26 to 28, 20112 events
- Heavy Snow in Arizona, February 26 to 27, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278254, 278256, 278258.